Arizona, 2010

Flash Flooding and Hail in Arizona, August 24 to 27, 2010

August 24 to 27, 2010 · NWS VEF · 9 events in 1 county or zone

Monsoon moisture fueled several rounds of thunderstorms over the Mojave Desert, with the greatest coverage of storms on the 26th and 27th. Several storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled several rounds of thunderstorms over the Mojave Desert, with the greatest coverage of storms on the 26th and 27th. Several storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 24, 3:07 PM MST, 3 minutes earlier.

Area forecast discussion, Aug 24, 3:07 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 AM PDT TUE AUG 24 2010

.SYNOPSIS...HIGH PRESSURE OVER THE REGION WILL LEAD TO ABOVE NORMAL
TEMPERATURES THROUGH THURSDAY. MONSOON MOISTURE WILL INCREASE WITH
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER SOUTHERN MOHAVE
COUNTY THIS EVENING SPREADING INTO SAN BERNARDINO COUNTY WEDNESDAY
THEN ACROSS THE ENTIRE AREA THURSDAY. AN UNSEASONABLY STRONG LOW
PRESSURE SYSTEM WILL DEVELOP ALONG THE WEST COAST FRIDAY THROUGH
SUNDAY WITH AN INCREASING SOUTHWEST FLOW OVER THE AREA. THIS WILL
PUSH MOISTURE INTO MAINLY MOHAVE COUNTY WITH DRY CONDITIONS
ELSEWHERE. BREEZY TO WINDY CONDITIONS ALONG WITH A COOLING TREND CAN
BE EXPECTED FRIDAY THROUGH SUNDAY.
&&

.SHORT TERM...THUNDERSTORMS WERE LIMITED TO SOUTHERN MOHAVE COUNTY
SO FAR THIS AFTERNOON AS EXPECTED WITH CLEAR SKIES AND ABOVE NORMAL
TEMPERATURES ELSEWHERE. HIGH PRESSURE OVER THE REGION THROUGH
THURSDAY WILL LEAD TO A CONTINUATION OF ABOVE NORMAL TEMPERATURES
BUT IT STILL LOOKS LIKE WE WILL REMAIN JUST BELOW EXCESSIVE HEAT
WARNING CRITERIA. MONSOON MOISTURE CIRCULATING AROUND THE HIGH WILL
INCREASE OVER THE AREA WITH THUNDERSTORM CHANCES ACROSS MOHAVE AND
SAN BERNARDINO COUNTY WEDNESDAY AND EVEN UP INTO THE SIERRA. BY
THURSDAY AFTERNOON ALL AREAS WILL HAVE A CHANCE OF THUNDERSTORMS.
THE WELL ADVERTISED LONGWAVE TROUGH DEVELOPING ALONG THE COAST
FRIDAY WILL BRING A TRANSITION TO SOUTHWEST FLOW OVER THE AREA. THIS
WILL BEGIN TO PUSH MOISTURE EASTWARD AGAIN WITH THUNDERSTORM CHANCES
MAINLY OVER THE EASTERN THIRD OF THE AREA. BREEZY CONDITIONS WILL
ALSO BEGIN TO DEVELOP FRIDAY AFTERNOON...ESPECIALLY ACROSS THE
NORTHERN ZONES. TEMPERATURES WILL START TO COOL SLIGHTLY FRIDAY BUT
WILL STILL BE ABOVE NORMAL. MORE ON COOLING IN THE LONG TERM
DISCUSSION.

.LONG TERM...A BIG BREAK FROM THE HEAT STILL LOOKS TO COME EARLY
NEXT WEEK AS A MAJOR PATTERN CHANGE TAKES PLACE ACROSS THE REGION. A
RATHER DEEP UPPER LEVEL TROUGH IS SHOWN TO APPROACH THE AREA ON
SATURDAY AND SWING THROUGH ON SUNDAY EVENING. 500 MB HEIGHT
STANDARDIZED ANOMALIES ARE AROUND -2.5 TO -3 STANDARD DEVIATIONS ON
THE GFS/GEFS AND NAEFS AND UP TO -5 ON THE ECMWF FOR THIS EVENT. THE
MAIN ISSUE ON SATURDAY AFTERNOON AND EVENING WILL BE WINDS AS BOTH
THE ECMWF AND GFS SHOW WIDESPREAD 700 MB WINDS OF 30 KTS ACROSS
SOUTHERN NEVADA. GIVEN THE THERMAL GRADIENT FOR THIS TIME OF YEAR
AND GOOD UPPER SUPPORT...WE SHOULD SEE 25-35 MPH GUSTS ON SATURDAY
AFTERNOON AND EVENING FROM THE SOUTH TO SOUTHWEST IN MUCH OF THE
AREA. THE INCREASE IN SOUTHWEST FLOW SHOULD DRY OUT ALL BUT MOHAVE
COUNTY ON SATURDAY AFTERNOON BUT ENOUGH MID-LEVEL MOISTURE AND
INSTABILITY EXISTS THERE TO KEEP IN A SLIGHT CHANCE TO CHANCE POPS
FOR THUNDERSTORMS. SATURDAY NIGHT AS THE JET GETS CLOSER AND CROSS
BARRIER FLOW STRENGTHENS...SOME SORT OF DOWNSLOPE POTENTIAL COULD
EXIST IN THE EASTERN SOUTHERN SIERRA...ALTHOUGH IT WOULD BE HARD TO
SEE IT REACHING INTO MORE THAN THE 40-50 MPH RANGE GIVEN HOW EARLY
IN THE SEASON IT IS. ON SUNDAY...WINDS WILL PICK UP ONCE AGAIN IN
THE AFTERNOON MAINLY OVER EASTERN AREAS BUT DO NOT LOOK AS HIGH AS
SATURDAY AS 700 MB WINDS ARE 20-25 KTS ON AVERAGE. AS THE TROUGH
AXIS APPROACHES SUNDAY AFTERNOON INTO SUNDAY NIGHT...WE MAY GET
CLOSE ENOUGH TO THE COLD POOL ALOFT ASSOCIATED WITH THE TROUGH TO
SEE ISOLATED SHOWERS DEVELOP OVER THE HIGHER ELEVATIONS OF THE
SOUTHERN GREAT BASIN ESPECIALLY IF THE ECMWF IS CORRECT. SNOW LEVELS
ARE SHOWN TO DROP TO 9500-10000 FEET BUT HOW MUCH MOISTURE IS AROUND
WILL ULTIMATELY BE THE BIG FACTOR IN WHETHER ANY SNOW FALLS IN THE
SIERRA. HIGH TEMPS BY SUNDAY INTO MONDAY SHOULD BE 4 TO 6 DEGREES
BELOW NORMAL AT A MINIMUM. BY TUESDAY UPPER RIDGING BUILDS BACK INTO
THE SOUTHWEST ALLOWING TEMPS TO WARM BACK TO NEAR NORMAL WITH ABOVE
NORMAL TEMPS EXPECTED BY NEXT WEDNESDAY. THE WESTERLY FLOW
DOMINATING MONDAY INTO TUESDAY THIS SHOULD FURTHER DRY OUT THE AREA
AND THUS I HAVE KEPT POPS AT GHOST LEVELS AREAWIDE THEN. &&

.AVIATION...FOR MCCARRAN...WINDS WILL PRIMARILY FAVOR A NORTHERLY
COMPONENT TONIGHT...BUT WITH SUCH WEAK SURFACE GRADIENTS AROUND THEY
WILL HAVE NO PROBLEM BECOMING ERRATIC IN DIRECTION AT TIMES THROUGH
THE MID-MORNING ON WEDNESDAY. BY LATE WEDNESDAY MORNING WINDS SHOULD
TREND TOWARDS THE NORTHEAST WINDS AT 5-10 KTS. A FEW CLOUDS AOA 14K
FEET THROUGH WEDNESDAY AFTERNOON. ISOLATED TSRA POSSIBLE WEDNESDAY
AFTERNOON AND EVENING IN THE PEACH SPRINGS AND DAGGETT APPROACH
CORRIDORS. TSRA COVERAGE WILL BECOME MORE WIDESPREAD ON THURSDAY
WITH TSRA POSSIBLE IN ALL OF THE APPROACH CORRIDORS AS WELL AS IN
THE LAS VEGAS VALLEY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY BE LIGHT THROUGH LATE WEDNESDAY
MORNING THEN AS WINDS TURN SOUTHERLY WEDNESDAY AFTERNOON FAVORED
SPOTS WILL SEE GUSTS TO AROUND 20 KTS. FEW-SCT CLOUDS AOA 14K FEET
THROUGH WEDNESDAY AFTERNOON. ISOLATED TSRA WILL BE POSSIBLE THIS
EVENING IN MOHAVE COUNTY AND ON WEDNESDAY AFT/EVE IN
MOHAVE...SOUTHERN CLARK AND THE SAN BERNARDINO COUNTY DESERTS. TSRA
WILL BECOME MORE WIDESPREAD ON THURSDAY WITH ACTIVITY POSSIBLE
AREA-WIDE. GUSTY AND ERRATIC WINDS WILL BE POSSIBLE IN AND NEAR ANY
TSRA WITH LOWER CIGS AND VSBY UNDER HEAVIER ACTIVITY.
&&

.FIRE WEATHER...SOUTHWEST FLOW WILL INCREASE FRIDAY AND SATURDAY AS
THE LONGWAVE TROUGH DEEPENS ALONG THE COAST. THIS FLOW WILL PUSH
MOISTURE BACK TO THE EAST WITH MINIMUM RELATIVE LIKELY DROPPING
BELOW 15 PERCENT BOTH DAY ACROSS MUCH OF SOUTHERN NEVADA AND
SOUTHEAST CALIFORNIA. WINDS WILL BE INCREASING FRIDAY AFTERNOON WITH
AREAS OF GUSTS AROUND 35 MPH. WINDS WILL INCREASE EVEN MORE SATURDAY
WITH WIDESPREAD WIND GUSTS IN THE 35 TO 40 MPH RANGE...ESPECIALLY
ACROSS NEVADA AND ARIZONA. IF THE CURRENT MODEL TRENDS CONTINUE FIRE
WEATHER WATCHES AND RED FLAG WARNINGS WILL LIKELY BE NEEDED FOR SOME
ZONES.
&&

.CLIMATE...COUNTING TODAY SO FAR THERE HAVE BEEN 124 DAYS AT
MCCARRAN AIRPORT IN WHICH MEASURABLE PRECIPITATION HAS NOT OCCURRED.
THIS NOW RANKS AS THE 12TH LONGEST SUCH STRETCH EVER ON RECORD. IF
WE MANAGE TO GET THROUGH WEDNESDAY WITHOUT ANY MEASURABLE
PRECIPITATION AT MCCARRAN WE WILL HAVE TIED FOR THE TENTH LONGEST
SUCH STRETCH AT 125 DAYS. THE RECORD FOR CONSECUTIVE DAYS WITHOUT
MEASURABLE PRECIPITATION AT THE OFFICIAL LAS VEGAS CLIMATE STATION
IS 150 DAYS STARTING ON FEBRUARY 22ND 1959.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 24, 5:48 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
548 AM PDT TUE AUG 24 2010

AZZ001>003-036-CAZ519>527-NVZ014>022-250400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
548 AM PDT TUE AUG 24 2010 /548 AM MST TUE AUG 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS CAN BE EXPECTED AROUND FAR SOUTHEAST MOHAVE COUNTY
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A SLIGHT
CHANCE OF THUNDERSTORMS IS EXPECTED ACROSS MUCH OF THE AREA
THURSDAY AFTERNOON AND EVENING AS INCREASING MOISTURE COMBINES
WITH A DISTURBANCE MOVING OVER SOUTHERN NEVADA. BREEZY TO WINDY
CONDITIONS WILL DEVELOP FRIDAY THROUGH MONDAY WHICH WILL INCREASE
THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JA

The radar

The Las Vegas radar (KESX), 161 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Mohave

When
August 24, 3:10 PM MST to 3:20 PM MST
Where
Mohave County, 0.56 mi ENE of Wikieup
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.703, -113.611

Winds estimated by ADOT at 60-70 mph blew down a shed, power lines, and several trees (which closed U.S. Highway 93 for a time).

Hail, Mohave

When
August 24, 3:10 PM MST to 3:20 PM MST
Where
Mohave County, 0.55 mi ENE of Wikieup
Measured
0.88 in hail
Reported by
Public
Coordinates
34.704, -113.611

Thunderstorm Wind, Mohave

When
August 26, 2:15 PM MST
Where
Mohave County, Kingman
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.200, -114.050

Flash Flood, Mohave

When
August 26, 2:45 PM MST to 3:30 PM MST
Where
Mohave County, 3.58 mi WNW of Golden Valley to 3.27 mi NE of Golden Valley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.247, -114.274

Ten to eleven inches of water flowed down roadways in Golden Valley.

Thunderstorm Wind, Mohave

When
August 26, 3:27 PM MST
Where
Mohave County, Bullhead City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.150, -114.570

Flash Flood, Mohave

When
August 26, 5:00 PM MST to 6:00 PM MST
Where
Mohave County, Oatman to 0.19 mi WNW of Oatman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.030, -114.380

One and a quarter inches of rain fell in less than an hour, resulting in flooded roadways.

Thunderstorm Wind, Mohave

When
August 27, 8:00 PM MST to 8:10 PM MST
Where
Mohave County, Bullhead City
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.150, -114.570

Thunderstorm winds blew down power lines and blew awnings off several mobile homes.

Hail, Mohave

When
August 27, 8:27 PM MST to 8:30 PM MST
Where
Mohave County, 1.24 mi SSE of Riviera
Measured
1 in hail
Reported by
Public
Coordinates
35.082, -114.596

Flash Flood, Mohave

When
August 27, 8:50 PM MST to 10:00 PM MST
Where
Mohave County, 0.87 mi WSW of Riviera to 2.79 mi SW of Riviera
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
35.094, -114.614

Flash flooding closed several intersections in Bullhead City and washed debris onto roads as well. Five people were rescued from swift water on Riverview Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250672, 250673, 250694, 250695, 250696, 250697, 250806, 250807, 250808.